Alert archive / Guam / Wind Advisories in 2019

Wind Advisory 2, NWS Guam

November 24, 2019

NWS Guam issued this wind advisory at Nov 24, 2019, 2:37 PM CST. It took effect at Nov 25, 2019, 2:00 PM CST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 2:37 PM CST (20:37 UTC)
In effect from
Nov 25, 2019, 2:00 PM CST
Expired
Nov 27, 2019, 2:00 PM CST
In force
48 hr
Issued by
NWS Guam

The text

As transmitted.

084 
WWMY70 PGUM 242037
NPWMY 

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
637 AM ChST Mon Nov 25 2019

...FRESH TO STRONG TRADE WINDS WILL STRENGTHEN FURTHER TUESDAY...

.A disturbance passing south of Guam and a stregthening ridge of high
pressure north of Guam will create an even tighter pressure gradient.
This increased force will briefly drive the winds even higher.

GUZ001>004-250445-
/O.NEW.PGUM.WI.Y.0002.191125T2000Z-191127T0800Z/
Guam-Rota-Tinian-Saipan-
637 AM ChST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM WEDNESDAY...

The National Weather Service in Tiyan has issued a Wind Advisory,
which is in effect from 6 AM Tuesday to 6 PM ChST Wednesday. 

* TIMING...Very windy conditions will begin Tuesday morning, probably
  a few hours after sunrise.

* WINDS...Winds of 25 to 35 mph will gradually shift from northeast
  on Tuesday through east Tuesday night to southeast Wednesday.

* IMPACTS...Loose outdoor objects could be blown away. Canopies,
  tarps, and tents could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 35 mph are expected. Winds this
strong can damage less substantial structures and make driving
difficult...especially for high profile vehicles. Use extra caution.

&&

$$

Stanko
1 follow-up statement
295 
WWMY70 PGUM 250743
NPWMY 

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
543 PM ChST Mon Nov 25 2019

...FRESH TO STRONG TRADE WINDS WILL STRENGTHEN FURTHER TUESDAY...

.The tightening gradient between a monsoonal disturbance passing 
south of Guam and a strengthening ridge of high pressure over the
northwestern Pacific will maintain fresh to strong winds through
early Thursday morning.

GUZ001>004-251915-
/O.EXT.PGUM.WI.Y.0002.191125T2000Z-191127T2000Z/
Guam-Rota-Tinian-Saipan-
543 PM ChST Mon Nov 25 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM THURSDAY...

* TIMING...Tuesday morning through early Thursday morning.

* WINDS...Northeast winds of 25 to 35 mph will gradually shift to
  the east Tuesday night and then southeast Wednesday afternoon.
  If forecasted winds become stronger than 39 mph, a Wind Warning
  will be issued in place of this advisory.

* IMPACTS...Loose outdoor objects could be blown away. Canopies, 
  tarps, and tents could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 35 to 39 mph are expected. 
Winds this strong can damage less substantial structures and make 
driving difficult...especially for high profile vehicles. Use 
extra caution and plan outdoor activity accordingly. 

&&

$$

Chan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this wind advisory went out at Nov 24, 4:23 AM CST, 10 hours 14 minutes earlier.

Area forecast discussion, Nov 24, 4:23 AM CST, 10 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
823 PM ChST Sun Nov 24 2019

.Marianas Synopsis...
East to northeast winds and isolated showers prevail over the Marianas
this afternoon. A circulation passing near Guam will produce windy
and possibly wet conditions Tuesday through Thanksgiving.

&&

.Discussion...
No changes made to the forecast. Strong high pressure centered to
the northeast will keep the pressure gradient fairly high across the
Marianas through the week. This will produce breezy conditions with
winds of 15 to 25 mph through much of the coming week. A weak surface
trough will generate scattered showers and isolated thunderstorms
tonight and Monday morning.

A circulation near Kosrae this afternoon will move westward and pass
near the Marianas by Tuesday or Wednesday. This circulation plus
low-level convergence in its wake will produce scattered showers and
isolated thunderstorms over the local area Tuesday night through
Thursday night. This circulation will increase an already high
pressure gradient and produce windy conditions on those days.
Multiple models are also hinting at a second circulation passing
south of Guam between next Sunday and the first half of next week.
This will produce a chance of thunderstorms at that time. This will
possibly continue the breezy conditions into next week.

&&

.Marine...
Observations Ipan, Ritidian and Tanapag buoys show seas between 9
and 11 feet, and satellite altimetry agrees. Ritidian buoy
occasionally indicated maximum sea heights up to 17 feet at times
during the afternoon. A swell from the east-northeast was observed
by the three buoys and a north swell by Ritidian and Tanapag buoys.
The east swell will persist through the coming week while the north
one will continue through Tuesday night. Slight refraction of the
east-northeast swell will still cause high surf on north facing reefs
even if the north swell ends. Expect surf of 8 to 10 feet on north
and 10 to 12 feet on east facing reefs tonight, then increasing to
10 to 12 feet on north and 10 to 14 feet on east facing reefs Monday.

With the strong high pressure persisting over the Northwest Pacific
through the week and producing winds over a large fetch area, this
will continue to generate large swells moving towards the Marianas.
This will keep the swell high enough for hazardous surf at least
through next Tuesday if not longer. Seas and winds are already high
enough to be a hazard to small craft and these conditions will
persist through next weekend. As a circulation passes south of Guam
Tuesday night, winds will increase with gust up to 35 knots if not
40 knots at times Tuesday through Thursday. A Gale Watch remains in
effect for the possibility of these winds. Combined seas will also
increase midweek. These seas could rise to above 15 feet at that time.
A Hazardous Seas Watch remains in effect for the possibility of seas
this high. Swell will also increase and with it surf heights. Surf
could go above 15 feet Tuesday night through Thursday, especially
on east facing reefs. If surf does get that high, a High Surf Warning
will be needed for a few days.

&&

.Tropical systems...
A circulation could be found north of Kosrae this afternoon near
8N163E. Models still have differing opinions on the development of
this weather feature but have come to some agreement on timing. GFS
shows the circulation passing south of Guam by late Tuesday night or
Wednesday as a tropical storm. ECMWF, NAVGEM, JMA, and CMC pass it
south of Guam Tuesday night while ICON does this on Tuesday.

All models, except the GFS, continue to keep the system below
tropical storm strength. Even if it does not become a tropical
cyclone, the already high pressure gradient will increase further.
This increased pressure gradient will cause windy conditions Tuesday
through Thursday with winds between 20 and 30 mph with gusts to
between 30 and 40 mph at times.

&&

.Eastern Micronesia and Chuuk...
The eastern portion of a monsoon trough meanders eastward from a weak
circulation southeast of Chuuk near 4N153E thru another one northeast
of Pohnpei near 8N163E to a third circulation east of Butaritari
Atoll at 4N178E. A developing upper-level high is over the Northern
Marshall Islands near 11N168E.

Moderate trade winds north of the first circulation should keep a few
passing showers and possible thunderstorms near Chuuk thru tonight.
By Monday, a surface trough extending northwestward from the
circulation northeast of Pohnpei will increase shower coverage near
Chuuk. This same circulation is slowly developing and has obtained
a broad monsoonal wind field. The strongest convergence is still
mostly trade winds near the northern half of the circulation
which has been causing widespread convection across the northern
Marshall Islands. Much weaker winds near the center should maintain
isolated showers and thunderstorms for Pohnpei thru Monday.
Nevertheless, a band of convergent monsoonal winds has formed to the
south and is beginning to feed into the circulation itself. These
winds are going to spread showery weather over Kosrae later this
evening. Farther east, surface ridging between the monsoon trough and
third circulation should keep fair weather near Majuro thru Tuesday
morning.

The upper-level ridge is going to provide divergent flow above the
circulation northeast of Pohnpei over the next few days. This will
enhance convection near the circulation and allow it consolidate,
possibly absorbing the circulation currently southeast of Chuuk. As
it tracks west-northwestward Monday thru Tuesday, the monsoon tail
will prolong showery weather near Kosrae thru midweek, and introduce
it to Pohnpei by Monday evening and to Chuuk on Tuesday. Once the
circulation has moved northwest of Chuuk near midweek, it will allow
the third circulation to slide westward across the Marshall Islands.
Therefore, anticipate wetness to start near Majuro around midweek,
and then spread westward to the rest of the places.

Persistent trade-wind swell and wind waves will prolong hazardous
surf across Chuuk, Pohnpei and Kosrae States most of this week. Seas
are already hazardous for small craft near Kosrae, and will likely
follow by Chuuk and Pohnpei by late Monday afternoon. The next set
of even larger trade-wind swell is scheduled to arrive at the
Marshall Islands, and the rest of the region toward midweek. This
will likely sustain hazardous surf and marine conditions hazardous
for small craft thru midweek. The tide cycle on Majuro will start to
increase on Monday and peak between Wednesday and Thursday. Therefore,
the chance of coastal inundation will increase on Majuro by Tuesday.

&&

.Western Micronesia for Yap and Koror...
A monsoon trough will persist across far Western Micronesia near 4N
over the next few days. A trade-wind disturbance north of this trough
is going to trigger a period of showers and thunderstorms near Yap
tonight and near Koror by midnight tonight. Then moderate to fresh
trade wind converging toward the monsoon trough will keep the chance
of showers and thunderstorms near Koror and Yap thru Tuesday.

Two monsoonal circulations, one southeast of Chuuk near 4N153E and
another one northeast of Pohnpei near 8N163E should merge into a
broad monsoon depression near Tuesday. This depression will track
west-northwestward, passing near Guam on Wednesday. It will likely
lift and enhance the monsoon trough across far Western Micronesia by
Tuesday night. This will introduce an active monsoon pattern for both
Yap and Koror during the second half of the week.

Building trade-wind swell will cause surf to reach hazardous levels
across the Republic of Palau and western Yap State late this evening.
It is expected to build higher near midweek and lead to hazardous
seas for small craft.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Surf Advisory until 6 PM CHST Friday for GUZ001>004.

Marianas Waters...Gale Watch from Tuesday morning through late Thursday night for
     PMZ151>154.

     Small Craft Advisory until 6 AM CHST Tuesday for PMZ151>154.

     Small Craft Advisory from 6 AM to 6 PM CHST Friday for
     PMZ151>154.

     Hazardous Seas Watch from Tuesday morning through late Thursday
     night for PMZ151>154.

&&

Ziobro/Chan

Nearby

Wind Advisories in Guam, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.